South Dakota, 2019

Flooding in South Dakota, June 1 to 19, 2019

June 1 to 19, 2019 · NWS FSD · 18 events in 5 counties and zones

A gradual decrease in river levels occurred as water was routed downstream along the Big Sioux River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A gradual decrease in river levels occurred as water was routed downstream along the Big Sioux River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1145 PM CDT Fri May 31 2019

.SHORT TERM...(This Evening through Saturday)
Issued at 317 PM CDT Fri May 31 2019

Generally pleasant conditions have prevailed today, despite the
smoke layer from wildfires in Canada. The smoke layer has not been
thick enough to impact temperatures significantly; therefore have
increased afternoon temperatures a few degrees.

Afternoon satellite imagery shows a cold front dropping south over
North Dakota, and an upper low swinging over western Dakota. The
upper low and surface boundary will be moving east/south across the
FA tonight. This will lead to increasing chances for scattered
showers and thunderstorms across the region this evening into early
Saturday. Daytime heating, MUCAPE from 1000-2000 J/kg and steep 0-
3km lapse rates persisting late this afternoon and evening could
lead to a favorable environment for isolated strong to marginally
severe storms. The 0-6km shear is meager (around 20kts) but
soundings continue to suggest an inverted-V profile with DCAPE
values approaching 1000 J/kg, which could support strong gusty
winds. This is mainly in areas along and north of Highway 14 across
east-central SD and areas along and west of I-29. Isolated
marginally hail cannot be ruled out in some of the stronger
updrafts, but the main risk is damaging winds. The threat for
isolated strong to marginally severe storms is mainly from 0000-0700
UTC (7PM-2AM); however showers and a few elevated storms will
persist through early Saturday morning.

Surface cold front slides southward into central NE/IA early
Saturday morning. Some spotty rain could be possible in our far
eastern Counties in northwest Iowa through daybreak. Behind the
front, northwest flow aloft and surface high pressure settles in,
bringing pleasant and drier conditions on Saturday. With northwest
flow prevailing, temperatures will be a bit cooler than previous
days. 850 hPa temperatures drop into the 8-11+ C range; this is near
to slightly below normal for June standards. Highs will mainly range
in the low 70s.

.LONG TERM...(Saturday Night through Friday)
Issued at 317 PM CDT Fri May 31 2019

The main features on the extended are an upward trend in
temperatures and precipitation chances.

Pleasant conditions continue on Sunday, with mostly sunny skies and
light winds. Temperatures will be a bit tricky, depending on how
long and thick the smoke from Canadian wildfires are, and hence, the
mixing in the boundary layer. At the moment, have highs in the low
to mid 70s. The GFS and ECMWF bring some impulses of energy over the
region Sunday night, leading to some spotty storms. Have included a
slight chance of precipitation along the MO River Valley.

Northwest to westerly flow aloft will dominate the region after
Monday as a strong upper ridge builds in over the plains. This will
bring warmer conditions along with different vort max/shortwaves
across the area. Daytime highs will mainly be in the 80s throughout
the week.

The next chance of precipitation arrives late Monday into Tuesday as
as increasing warm air advection and a surface low move east over
the area. Surface high pressure keeps the area relatively dry
Wednesday into the end of the week, though zonal flow aloft will
favor some spotty thunderstorms mainly in the afternoon and
evening throughout the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1141 PM CDT Fri May 31 2019

VFR conditions are expected through the TAF period. A band of
light to moderate rain from elevated showers will continue to
track east through the area, mainly impacting I-29 and east
overnight. A few isolated embedded thunderstorms will also be
possible. Have added shra to FSD but ceilings are expected to
remain VFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...
Hazardous weather outlook, May 31, 8:52 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
952 PM CDT Fri May 31 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
952 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms are expected across the region tonight, but
they are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 flood. Local standard time, as filed.

Flood, Brookings

When
June 1, 12:00 AM CST to June 18, 8:00 PM CST
Where
Brookings County, 8.34 mi NNW of Bruce to 7.91 mi N of Bruce
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.544, -96.937

A continuation of flooding from May, the Big Sioux River near Estelline (gage site BSES2) began the month at 1.45 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Brookings

When
June 1, 12:00 AM CST to June 19, 9:00 PM CST
Where
Brookings County, 8.56 mi NNW of Bruce to 7.62 mi W of Bruce
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.540, -96.960

A continuation of flooding from May, the Big Sioux River near Bruce (gage site BRCS2) began the month at 1.59 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Moody

When
June 1, 12:00 AM CST to June 19, 4:00 PM CST
Where
Moody County, 12.93 mi NW of Flandreau to 13.36 mi NW of Flandreau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.170, -96.780

A continuation of flooding from May, the Big Sioux River near Brookings (gage site BRKS2) began the month at 2.32 feet above flood stage. After briefly falling below flood stage from June 14-16, a secondary crest at 0.26 feet above flood stage occurred on June 18. Significant amounts of agricultural land remained flooded, and further impeded spring planting. A few rural roads near the gage site were also flooded.

Flood, Moody

When
June 1, 12:00 AM CST to June 4, 10:00 AM CST
Where
Moody County, 2.98 mi W of Flandreau to 1.47 mi N of Egan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.050, -96.640

A continuation of flooding from May, the Big Sioux River near Egan (gage site EGAS2) began the month at 1.74 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Moody

When
June 1, 12:00 AM CST to June 4, 3:00 PM CST
Where
Moody County, 1.47 mi SSE of Lone Tree to 2.76 mi SSW of Trent
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.960, -96.720

A continuation of flooding from May, the Big Sioux River at Trent (gage site TRES2) began the month at 1.67 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting. In addition, 478th Avenue and 242nd Street near the gage were briefly inundated.

Flood, Minnehaha

When
June 1, 12:00 AM CST to June 3, 2:00 PM CST
Where
Minnehaha County, 2.51 mi NE of Dell Rapids to 4.78 mi ENE of Dell Rapids
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.848, -96.688

A continuation of flooding from May, the Big Sioux River above Dell Rapids (gage site DBRS2) began the month at 1.45 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Minnehaha

When
June 1, 12:00 AM CST to June 6, 11:00 PM CST
Where
Minnehaha County, 1 mi W of Dell Rapids to 0.69 mi NNW of Baltic
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.820, -96.740

A continuation of flooding from May, the Big Sioux River near Dell Rapids (gage site DERS2) began the month at 1.52 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Minnehaha

When
June 1, 12:00 AM CST to June 10, 4:00 AM CST
Where
Minnehaha County, 3.14 mi NNW of Renner to 2.94 mi SW of Renner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.690, -96.760

A continuation of flooding from May, the Big Sioux River at Sioux Falls I-90 (gage site SFLS2) began the month at 3.22 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Minnehaha

When
June 1, 12:00 AM CST to June 4, 1:00 AM CST
Where
Minnehaha County, 1.38 mi S of Norton Acres to Norton Acres
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.560, -96.720

A continuation of flooding from May, the Big Sioux River at Sioux Falls N. Cliff (gage site SXFS2) began the month at 2.72 feet above flood stage. Significant amounts of agricultural land downstream of Sioux Falls remained flooded, and further impeded spring planting.

Flood, Minnehaha

When
June 1, 12:00 AM CST to June 14, 5:00 AM CST
Where
Minnehaha County, 2.6 mi WNW of Brandon to 3 mi W of Brandon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.590, -96.650

A continuation of flooding from May, the Big Sioux River near Brandon (gage site BBSS2) began the month at 4.15 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Lincoln

When
June 1, 12:00 AM CST to June 14, 5:00 AM CST
Where
Lincoln County, 2.47 mi NNE of Shindler to 3.28 mi SSE of Shindler
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.623

A continuation of flooding from May, the Big Sioux River near Brandon (gage site BBSS2) began the month at 4.15 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Lincoln

When
June 1, 12:00 AM CST to June 6, 2:00 AM CST
Where
Lincoln County, 4.2 mi N of Canton Muni Arpt to 4.98 mi N of Canton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.380, -96.557

A continuation of flooding from May, the Big Sioux River above Canton (gage site CBSS2) began the month at 4.81 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Lincoln

When
June 1, 12:00 AM CST to June 5, 11:00 PM CST
Where
Lincoln County, 6.66 mi NNW of Hudson to 6.64 mi NNW of Hudson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.218, -96.524

A continuation of flooding from May, the Big Sioux River at Fairview (gage site FVWS2) began the month at 5.26 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Union

When
June 1, 12:00 AM CST to June 11, 2:00 AM CST
Where
Union County, 6.93 mi NE of Alcester to 10.62 mi SE of Big Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.080, -96.540

A continuation of flooding from May, the Big Sioux River above Hawarden (gage site HWDI4) began the month at 8.68 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Union

When
June 1, 12:00 AM CST to June 15, 11:30 AM CST
Where
Union County, 1.71 mi SE of Big Spgs to 3.43 mi NW of Richland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.910, -96.580

A continuation of flooding from May, the Big Sioux River at Akron (gage site AKRI4) began the month at 4.70 feet above flood stage. South Dakota Highway 48 remained closed. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Union

When
June 1, 12:00 AM CST to June 15, 2:00 PM CST
Where
Union County, 0.86 mi NW of Richland to 0.37 mi NNE of Elk Pt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.780, -96.640

A continuation of flooding from May, the Big Sioux River near Richland (gage site BSRS2) began the month at 4.71 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Union

When
June 1, 12:00 AM CST to June 4, 7:00 PM CST
Where
Union County, 4.11 mi SE of Elk Pt to 5.04 mi N of Mc Cook Lake
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.640, -96.610

A continuation of flooding from May, the Big Sioux River near Jefferson (gage site BSJS2) began the month at 5.02 feet above flood stage. Significant amounts of agricultural land remained flooded, and further impeded spring planting.

Flood, Union

When
June 1, 12:00 AM CST to June 2, 10:00 PM CST
Where
Union County, 2.12 mi NNW of Mc Cook Lake to 2.07 mi SSW of North Sioux City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.560, -96.509

A continuation of flooding from May, the Big Sioux River at Sioux City (gage site SXCI4) began the month at 1.09 feet above flood stage. Significant amounts of agricultural land upstream of Sioux City remained flooded, and further impeded spring planting.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 835583, 835602, 835603, 835612, 835617, 835619, 835622, 835667, 835691, 835698, 835701, 835717, 835723, 835732, 835736, 835746, 835765, 835785.